The 31-year-old woman broke out in hives and experienced vomiting and difficulty breathing after engaging in oral sex with her 32-year-old male partner, the report said. The woman was diagnosed with anaphylaxis— a severe, whole-body allergic reaction that can be life-threatening.
A woman in Spain developed a serious allergic reaction after a sexual encounter, which may have been triggered by her partner’s semen, according to a new report of the woman’s case.
The case report authors say it’s likely that the woman’s allergic reaction was triggered by amoxicillin that had concentrated in her partner’s semen, which she was exposed to during oral sex.
This is the first reported case of anaphylaxis possibly triggered by amoxicillin in a partner’s semen, they said.
The woman was scheduled for a follow-up appointment to investigate her allergic reaction further, but she did not show up for the appointment. Because of this, the authors could not definitively prove that amoxicillin-containing semen was the cause of her reaction, although it appears to be the most likely cause.
Here’s what happened. Nazaret Gómez Caballero, Susana Almenara, Antonia Tévar Terol, and José Francisco Horga de la Parte from thedescribed the unusual case of a 31-year-old woman. She had shown up at their hospital’s emergency department, suffering from hives, difficulty breathing, wheezing, and profuse vomiting. The doctors subsequently diagnosed her as having a significant allergic reaction, otherwise known as moderate anaphylaxis. Indeed, giving her typical treatments for anaphylaxis, including epinephrine, methylprednisolone and nebulised salbutamol, eventually calmed her symptoms down.
So far, nothing in this case may sound out of the ordinary. After all, allergic reactions and anaphylaxis are certainly not rare things to see in an emergency department. Ah, but what was unusual was the timing and possible cause of the allergic reaction. Her symptoms had appeared soon after she had performed oral sex on a 32-year-old male with no barrier protection, that is, no condom and no dental dam.
However, other clues suggested that this wasn’t a case of SPA. The patient had never experienced such a reaction previously when engaging in such activities, although, new allergies can develop at nearly any age. Moreover, there was one other time when she had developed a similar case of hives: as a child after taking amoxicillin, a common antibiotic that’s a member of the penicillin class. This had led to her being labeled as allergic to penicillin.